Sleep Terror Disorder

May 28, 2009

in Sleep Terror, Sleeping Disorders

If you are looking for information about night terror, you may find this article below helpful.

Night Terror

Overview

Night terror is a sleep disorder that is characterized by an extreme terror that is accompanied by a failure to regain full consciousness. It commonly occurs during the non-rapid eye movement stage of sleep.

Other terms for night terror are pavor nocturnus and sleep terror disorder.

Night terror can occur in all ages, but it is more common in children from four to twelve years of age.

Causes

The most common cause of night terror is a misfire of electrical impulses in the brain that is found out to be triggered by stress or trauma.

Symptoms

The most common symptom that is observed in a patient with night terror is the slow wave sleep followed by an abrupt awakening that is accompanied by fast breathing, screaming, sweating, gasping, or moaning. Sometimes it is hard to awaken the person and he or she will just go right back to sleep without having memories of what had happened. The episode may last from five to twenty minutes.

When to get help

Should the following occur, consulting a physician may be necessary:

  • If the episodes of night terror occur more than once in a week
  • If an episode lasts for more than 45 minutes
  • If there is jerking, drooling, or stiffening of the body
  • If there is fear that becomes persistent all throughout the day

Treatment

Standard medical treatments may not be necessary since night terror usually disappears with age. But in severe cases, antidepressants are prescribed.

{ 1 comment… read it below or add one }

Monika December 11, 2015 at 3:10 pm

Clearly he had an addiction pebrlom. Once you become that dependent on those types of medications, you need a much larger dose for them to become effective.I don’t think this is as rare as people think it is. They would send him for a sleep study, find out what his brain is doing when he is trying to sleep, send him off to rehab as drug withdrawal is dangerous. Who knows if he had any other co-morbidity. Propofol is NEVER given to someone just because they cant sleep. That is just insane. As well as off label usage of medication, it is necessary in some aspects of medicine. Certainly not this particular drug!

Reply

Leave a Comment

Previous post:

Next post: